Q: BC Pills-Hormones-Lithium Side Effects
I have two related questions after reviewing all your
Q/As and not finding an answer. Thank you for your time.
I was dx'ed first with BP (extreme rapid cycler) 2 1/2 years ago, now 40 yo
woman. I've been on numerous meds, mixed results, some side-effects too
great (30+ pound weight gain, severe cognitive impairment) and now on Lithium
(currently Eskalith 450 mg ER bid) and Carbamazepine (100 and 150 mg am and pm).
My questions are about birth control pills, and hormones in general, and
the side-effects of Lithium.
About 8 months ago I D/C'ed birth control pills after having experienced about 6
months of bi-monthly periods (and not needing the protection at the time).
My pdoc and I now know that this discontinuation of BC pills was likely
associated with a severe bout of depression (4 months) followed by a
hospitalization (suicidal ideation). I was put on Lithium bicarbonate and
Eskalith in the hospital. I gained great stability on the meds, however,
the side-effects also have been fairly severe. I experience severe vertigo
24/7. We d/c'ed the lithium bicarbonate in the am, but had a hypomanic
swing fairly quickly. Added Eskalith 450 mg in the am, but the
side-effects again have been severe-- yesterday I could hardly see
straight due to the vertigo, hand trembling, nauseated. I know these are
fairly subclinical doses, though the dosage seems to work for stability, I
always experience profound side-effects from each and every med. I'm at a
loss, fairly discouraged. Is there something I can do to counter the
side-effects of Lithium that would allow me to keep taking it? It has
provided more stability than any other med. Or, any other suggestions for
a medication? When not stable I often cycle up to twice/day. When on
a good dose of med, as now (other than the side-effect) I cycle only 1-2
Secondly, I now need birth control again, and wondering if there is any real
harm in putting me back on some form that would potentially promote stability?
I was on BC for 17+ years, believe that I may be experiencing hormonal
changes (related to the changes in cycle experienced a year ago) but otherwise
don't seem to be perimenopausal (no other symptoms). Would finding the
right formulation of BC pills increase stability enough that I'd need less
medication? Or just be safe enough to take for birth control?
Would appreciate any help, feeling fairly desperate. I have a good pdoc but
she's also at a loss as to what to do with me.
Thanks with all my heart,
Dear Holly --
I wish we had more experience with reproductive hormones to really give you a
good straight answer, which we don't (re: the BCpills part of your
question). The good news though is that there seem to be a lot of women
for whom what's going on with their menstrual cycling has substantial impact on
their mood stability overall -- the good news being that we can work toward
learning how to affect that cycling to promote stability. For example, one
of my local OB-GYN colleagues considers first BCP's, then estrogen/progesterone
replacement (i.e. without any cycling), then completely stopping cycling (first,
to test whether it helps enough, using "Lupron" to stop the cycling
way up at it's source in the hypothalamus; then, if that was dramatically
helpful, with ovarectomy and replacement with estrogen and progesterone).
Some of that sounds very extreme, but he tells stories of women whose
"borderline personality disorder" was "cured" with these
approaches. As a psychiatrist I'm slowly learning how to incorporate some
of the implications of all this into my practice. So, for now, I'm
endorsing your sense that there might be some utility in changing your hormonal
"milieu" with BCP's or even other approaches, but sorry to say I don't
yet know enough to suggest just how to do that. As you can see, the
general theme is to stop the big swings in estrogen and progesterone that come
from you (i.e. if they come from the outside in a BCP, and probably thus swing less,
that can be enough for some folks, it seems), even going so far as to get "flatline"
levels if necessary.
As for the lithium, if there's really no clear
alternative (higher carbamazepine? substitute oxcarbazepine, to see if you can
go higher? lamotrigine? thyroid?
(see the current list of alternatives -- you may have been through them all? --
on my site here)),
you might try using Lithobid, which is another slow release like Eskalith except
it's only 300mg. There's an outside chance that if you took one of those
three times daily, for ultrasmooth blood level concentrations through the day,
i.e. no peaks or valleys as much as possible, that you might see fewer side
effects. I don't think that will be enough but it might help a
Remember that if you end up using more carbamazepine or it's cousin
oxcarbazepine that you'll have to use additional means of contraception besides
BCP's until it's clear the pill is controlling your cycling, because of the
effect of those med's on BCP hormone levels (your doctor may have already
Good luck and don't give up. I think the thyroid
thing is really a miracle for some folks, but if that didn't work for you, we
seem to be adding new options at the rate of at least one a
Published October, 2001